Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (36)

1 - 20 of 36 WebM&M Case Studies
Adrianne M Widaman, PhD, RD | December 18, 2019
A 62-year-old man with a history of malnutrition-related encephalopathy was admitted for possible aspiration pneumonia complicated by empyema and coagulopathy. During the hospitalization, he was uncooperative and exhibited signs of delirium. For a variety of reasons, he spent two weeks in the hospital with minimal oral intake and without receiving most of his oral medications, putting him at risk for complications and adverse outcomes.
Kimberly G. Blumenthal, MD, MSc| June 1, 2019
Transferred to the emergency department from the transfusion center after becoming unresponsive and hypotensive, an elderly man with signs of sepsis is given incomplete and delayed antimicrobial coverage due to a history of penicillin allergy. Neither gram-negative nor anaerobic coverage were provided until several hours later, and the patient developed septic shock.
Nicole M. Acquisto, PharmD, and Daniel J. Cobaugh, PharmD| March 1, 2019
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin. However, both the intern and the resident ordered 50 units of insulin, and the patient received both doses—causing his blood glucose level to dip into the 30s.
Stephanie Mueller, MD, MPH| February 1, 2019
To transfer a man with possible sepsis to a hospital with subspecialty and critical care, a physician was unaware of a formal protocol and called a colleague at the academic medical center. The colleague secured a bed, and the patient was sent over. However, neither clinical data nor the details of the patient's current condition were transmitted to the hospital's transfer center, and the receiving physician booked a general ward bed rather than an ICU bed. When the patient arrived, his mentation was altered and breathing was rapid. The nurse called the rapid response team, but the patient went into cardiac arrest.
Mary Foley, PhD, RN| February 1, 2017
A man with end-stage renal disease was admitted with acute renal failure and mental status changes. The patient refused to take his lactulose owing to loose stools. Although nursing staff noted the refusal in the medical record, they did not inform his primary team. When the patient became more confused, a nurse alerted the team but did not describe the missed doses of lactulose. The patient continued to decline and was transferred to the ICU.
Mitchell Levy, MD| October 1, 2016
Administered antibiotics in the emergency department and rushed to the operating room for emergent cesarean delivery, a pregnant woman was found to have an infection of the amniotic sac. After delivery, she was transferred to the hospital floor without a continuation order for antibiotics. Within 24 hours, the inpatient team realized she had developed septic shock.
Kiran Gupta, MD, MPH, and Raman Khanna, MD| August 21, 2016
A woman with a history of chronic obstructive pulmonary disease underwent hip surgery and experienced shortness of breath postoperatively. A chest radiograph showed a pneumothorax, but the radiologist was unable to locate the first call physician to page about this critical finding.
Patricia Juang, MD, and Kristen Kulasa, MD| April 1, 2016
While hospitalized, a man with diabetes had difficult-to-control blood sugars, with multiple episodes of both critical hypoglycemia and serious hyperglycemia. Because "holds" of the patient's insulin were not clearly documented in the electronic health record and blood sugar readings were not uploaded in real time, providers were unaware of how much insulin had actually been given.
Amy Vogelsmeier, PhD, RN, and Laurel Despins, PhD, RN| January 1, 2016
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
Jonathan R. Genzen, MD, PhD, and Heather N. Signorelli, DO| March 1, 2015
After presenting to the emergency department, a woman with chest pain was given nitroglycerine and a so-called GI cocktail. Her electrocardiogram was unremarkable, and she was scheduled for a stress test the next morning. A few minutes into the stress test, the patient collapsed and went into cardiac arrest.
William Ventres, MD, MA| March 1, 2014
A teenager presented to an urgent care clinic with new bumps and white spots near her tongue. Although she was diagnosed with herpetic gingivostomatitis, the after-visit summary incorrectly populated the diagnosis of "thrush" from the triage information, which was not updated with the correct diagnosis. The mistake on the printout caused confusion for the patient's mother and necessitated several follow-up communications to clear up.
Jason S. Adelman, MD, MS| October 1, 2013
After a hospitalized patient died, the intern went to fill out the death certificate and notify the family. However, he picked up the chart of a different patient and mistakenly notified another patient's wife that her husband had died. He soon realized he'd notified the wrong family.
Robert Hirschtick, MD| July 1, 2012
An elderly man presented to an emergency department (ED) with new onset chest pain. In reviewing the patient's electronic medical record (EMR), the ED physician noted a history of "PE," but the patient denied ever having a pulmonary embolus. Further investigation in the EMR revealed that, many years earlier, the abbreviation was intended to stand for "physical examination." Someone had mistakenly copied and pasted PE under past medical history, and the error was carried forward for years.
John Q. Young, MD, MPP| July 1, 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Robert J. Weber, PharmD, MS| February 1, 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Lydia C. Siegel, MD; Tejal K. Gandhi, MD, MPH| January 1, 2009
Four months after surgery, a woman with osteosarcoma receiving outpatient chemotherapy was admitted for possible cellulitis. Discharged home on methotrexate and antibiotics, the patient developed methotrexate toxicity, partly due to a drug interaction.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.